Illinois, 2021

Flood and Heavy Rain in Illinois, June 24, 2021

June 24, 2021 · NWS LOT · 3 events in 1 county or zone

Slow moving thunderstorms produce heavy rain across portions of central Illinois between Interstate 55 and Interstate 57 from mid morning through early afternoon on June 24th. Flooding was reported in some areas of Livingston County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Slow moving thunderstorms produce heavy rain across portions of central Illinois between Interstate 55 and Interstate 57 from mid morning through early afternoon on June 24th. Flooding was reported in some areas of Livingston County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 24, 5:34 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 24, 5:34 AM CST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
634 AM CDT Thu Jun 24 2021

.SHORT TERM...
320 AM CDT

Through Friday...

One of the common mid-summer forecast challenges has taken up shop
the remainder of the week, and that is timing multiple rounds of
showers and storms with successive influences (domino effect) on
where next convective rounds will be. There will be periods of
regional heavy rain, with the first likely tonight into Friday
morning. Will continue messaging this in graphic(s) and a
Hydrologic Outlook. A Flood Watch may be needed later today or
tonight for cumulative effects by Friday and Saturday.

Large scale GOES-16 water vapor imagery this morning depicts a
slightly dampening ridge over the country's midsection as a strong
upper jet streak races eastward across the Canadian border. A
slow-moving surface cold front from Minnesota into eastern/central
Nebraska early this morning is serving as a focus for scattered
convective clusters in Minnesota and northwest Wisconsin. This is
one area we are watching as well as the MCS near Omaha as of 300
A.M. It is likely the MCS will progress southeast, however a low
amplitude convectively-enhanced perturbation seen on satellite and
regional radar mosaic is emanating eastward and is also key.

Both of these aforementioned features and their forcing for
ascent and foci for convergence should increase the shower and
thunderstorm potential from northwest to southeast over the area
late this morning into afternoon. Some of the expected convective
clusters in Wisconsin later this morning will likely have cold
pool/outflow pushes to help them reach the Illinois state line
area late this morning, though there is uncertainty how filled in
this activity will be as it further outpaces the front. Several
CAM solutions -- which need to be used with multiple grains of
salt in this pattern -- show the activity to be fairly narrow (1-2
hours in duration) as it moves into the area from Wisconsin,
potentially resulting in the northern CWA seeing chances drop off
for a period mid-late afternoon. Confidence on this is presently
low. Other scattered activity ahead of the short wave (related to
moistening isentropic ascent) should progress east-southeast over
the central and southern CWA this afternoon. Typically with such
a feature arriving during peak heating, we are more concerned for
severe potential, but surface and mixed layer instability will be
still limited. It's possible a few storms feed on outflows and
gradually increasing MUCAPE (>1,500 J/kg especially in north
central Illinois) to become temporarily near or marginally
severe.

Moving forward into tonight, that "domino effect" of prior and
ongoing rounds of convection starts to grow and making it more
challenging. However, synoptically we are under a right entrance
region of the northern stream jet and a stout 35-40 kt
southwesterly low-level jet will be nosing into northern Illinois
this evening. One potential issue is robust convection on a
warm front extending into northern Missouri may rob some moisture
transport. But think there is still plenty going for lift and
moisture (PWATs at or above 1.9 inches) for a growing footprint of
showers and convection in the CWA this evening, probably more
favored in north central Illinois at first. If this does
materialize, an expansion east into the overnight is likely before
a gradual shift and fade eastward Friday morning. The ECMWF
overall supports this solution, with over half of its ensemble
members producing over two inches by Friday morning across parts
o northern Illinois. While the NCEP models develop more of an MCS
from the IA/MO border eastward into the area late, they also
produce large QPF values. So while confidence on exact morphology
is low, did boost PoPs and rainfall amounts given the signal.
Periods of heavy rainfall rates are favored given warm rain
process ingredients, such as 700 mb Tds of a beefy 5C, and these
rates will be sharply increased within convection which there
looks to be plenty of. There is uncertainty on how much of the CWA
gets into a heavy rain duration a large part of the night, but
where that occurs there could be a mesoscale area of 3 inches of
rain by the end of Friday morning. Will again have to watch for
moisture robbing effect of any widespread convection, and our
northern CWA is most susceptible to this and potentially missing
some of the bigger QPF, but no clear cut signal at all for that at
this time.

There is some agreement on a break midday and/or afternoon Friday
for at least northern areas, but again that can easily be
modulated the opposite direction by just one little perturbation
that is too far out to resolve at this time. The surface cold
front is forecast to be near the Illinois/Wisconsin border Friday,
and depending on convective effects may make it down the lake
turning winds onshore and supporting some cooler temperatures
than forecast for Chicago on Friday afternoon.

MTF

&&

.LONG TERM...

Friday night through Wednesday...

243 AM...Primary forecast concern and challenge remains heavy
rain potential, rain amounts and severe potential through the
weekend.

Not much change in the overall expectations for Friday night
through Sunday morning. A frontal boundary in the area or nearby
and rounds of convection, each one dependent on the previous and
other ongoing rounds. Dewpoints remain in the lower 70s, possibly
pooling into the mid 70s along any stronger frontal boundary and
precipitable water values of 2 to 2.5 inches are still expected.
All of this supports the potential for torrential rainfall across
the entire area. Unfortunately, timing and location remains
uncertain and as a result, fairly high pops are warranted for many
time periods. WPC will be highlighting all of the area for a
slight risk for flooding for both Friday and Saturday with a
moderate risk centered across central IL Friday, clipping part of
the southern cwa. Rainfall amounts Friday night through Sunday
morning from the models show a large swath of 3-6 inches across
central IL with 1-3 inches across the northern cwa and these
amounts would be in addition to what falls through Friday
afternoon. Thus, these outlooks look on track and added locally
heavy rainfall through Sunday morning. The severe potential is
looking more limited and will also depend on the position of
various boundaries.

From Sunday onward, trends are fairly uncertain. A large upper
trough will remain from the northern Plains across the Great Lakes
region with various disturbances moving across the region. Models
continue to close off an upper low over the Plains by Tuesday and
now are closing off a second upper low by the end of next week,
somewhere from the northern Plains to the western Great Lakes.
Chance pops warranted for the entire extended period. cms

&&

.AVIATION...
For the 12Z TAFs...

634 AM...Forecast concerns include...

Chance of thunderstorms late morning/early afternoon.
Chance of thunderstorms late tonight/Friday morning.
Gusty southerly winds through sunset.
Low level wind shear this morning.
Mvfr, possible ifr cigs this evening into Friday morning.

Scattered thunderstorms currently across central IA continue to
move east/southeast and there remains enough uncertainty to
maintain tempo thunder for late morning/early afternoon. While its
possible the current activity moves just south of the terminals
or weakens, or both, the models are showing new isolated
development across the terminals by early afternoon. Though
confidence remains low for coverage. Scattered showers may linger
through mid/late afternoon.

Confidence remains low for thunderstorm development/location from
this evening through Friday morning. Some of the guidance develops
thunderstorms along a frontal boundary northwest of the area and
spreads that across the terminals overnight. The rest of the
guidance is more robust with convective development across
northern MO/southern IA and spreads that east into central IL,
possibly south of the terminals. Prob mention seems reasonable
during the 06z-12z time period but changes can be expected as
trends emerge later today.

Southerly winds will gust into the lower/mid 20kt range today with
low level wind shear still possible for a few hours this morning
prior to the gusts returning. If a larger broken line of showers
and thunderstorms moves across the terminals today, winds would
likely favor a southeast direction for a short time period.
Otherwise, prevailing directions will remain south/southwest today
and favor southerly tonight.

Mvfr cigs are possible this afternoon depending on the precip
coverage and favored across northwest IL but mvfr cigs appear
increasingly likely this evening and especially overnight into
Friday morning when a period of ifr cigs is possible. Have lowered
cigs a bit and included ifr at rfd and scattered ifr mention
elsewhere but confidence for cigs is still rather low. If more
robust convection and heavier precipitation occurs over the
terminals tonight, then ifr cigs may become prevailing with lifr
cigs possible. If precip ends up remaining south of the terminals
then cigs could be higher than currently indicated. Some patchy
fog would also be possible Friday morning, mainly for the usual/
rural locations. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...nearshore waters until 7 PM Thursday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jun 24, 2:56 AM CST, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
356 AM CDT Thu Jun 24 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-250900-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
356 AM CDT Thu Jun 24 2021 /456 AM EDT Thu Jun 24 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Limited hail risk...up to quarter size.
     Limited damaging wind risk...up to 60 mph.
  Limited Flooding Risk.

DISCUSSION...

Scattered thunderstorms are expected late morning into
afternoon across the area, followed by more widespread
thunderstorms after dark. A few storms could approach severe
limits. Heavy rainfall is likely with storms, especially tonight.
Totals of two to three inches in some places are possible by
Friday morning that may result in some localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Limited Severe Thunderstorm Risk.
  Significant Flooding Risk.
Saturday...
  Limited Severe Thunderstorm Risk.
  Elevated Flooding Risk.
Sunday through Wednesday...
  Limited Thunderstorm Risk.

DISCUSSION:

Additional rounds of thunderstorms will affect the region Friday
into the weekend. A flooding risk may increase into Friday due to
cumulative rainfall, with some locations forecast to receive over
five inches of rain.

A period or two within that may support isolated strong to severe
thunderstorms as well.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation is not anticipated today.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east at 30 mph.

LMZ740>745-250900-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
356 AM CDT Thu Jun 24 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Significant Thunderstorm Risk...with an associated:
     Limited hail risk...up to quarter size.
     Limited thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Limited Severe Thunderstorm Risk.
Saturday...
  Hazardous conditions for small craft are likely.
  Limited Severe Thunderstorm Risk.
Sunday through Wednesday...
  Limited Thunderstorm Risk.

MTF

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jun 24, 8:50 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
950 AM CDT Thu Jun 24 2021

ILZ032-241515-
Livingston IL-
950 AM CDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LIVINGSTON COUNTY
UNTIL 1015 AM CDT...

At 950 AM CDT, Doppler radar was tracking a strong thunderstorm near
Odell, or near Dwight, moving northeast at 30 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Dwight, Odell, Campus, Reddick and Emington.

Including the following interstate...
 I-55 between mile markers 209 and 218.

LAT...LON 4104 8857 4111 8847 4111 8825 4097 8825
      4089 8847
TIME...MOT...LOC 1450Z 230DEG 25KT 4101 8846

Birk

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Livingston

When
June 24, 9:04 AM CST to 10:49 AM CST
Where
Livingston County, 2.37 mi ESE of Emington
Reported by
Public
Coordinates
40.952, -88.322

A private weather station measured 3.39 inches of rain in 1 hour and 45 minutes. Approximately 2.50 inches fell in one hour.

Heavy Rain, Livingston

When
June 24, 9:19 AM CST to 11:04 AM CST
Where
Livingston County, 2.35 mi SE of Saunemin
Reported by
Public
Coordinates
40.867, -88.376

A private weather station measured 2.26 inches of rain in 1 hour and 45 minutes.

Flood, Livingston

When
June 24, 10:00 AM CST to 3:00 PM CST
Where
Livingston County, 4.09 mi E of Odell to 1.93 mi ESE of Campus
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.005, -88.442

Several roads were reported flooded in eastern Livingston County, including East 2000 North Road near North 3000 East Road, where a car was reported to be in a ditch. Another car was reported in a ditch four miles north of Chatsworth.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960479, 960477, 960475.